Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 156, NWS Tulsa, OK

May 4, 2020Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 5:12 PM CDT for Ottawa County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2020, 5:12 PM CDT (22:12 UTC)
Expired
May 4, 2020, 5:45 PM CDT
In force
33 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:50 PM CDTHAIL 1Miami, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

101 
WUUS54 KTSA 042212
SVRTSA
OKC115-042245-
/O.NEW.KTSA.SV.W.0156.200504T2212Z-200504T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
512 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Ottawa County in northeastern Oklahoma...

* Until 545 PM CDT.

* At 512 PM CDT, a severe thunderstorm was located over Commerce,
  moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations in or near the path include...
  Miami...                          Commerce...
  Quapaw...                         Picher...
  Peoria...                         Cardin...

This includes Interstate 44 between mile markers 309 and 324.
 
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3689 9462 3685 9498 3700 9497 3700 9462
TIME...MOT...LOC 2212Z 263DEG 36KT 3694 9486 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:31 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 4, 2:31 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
231 PM CDT Mon May 4 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

.DISCUSSION...
Atmosphere has become extremely unstable this afternoon with
MLCAPES approaching 4500 J/KG just west of the area across north-
central Oklahoma. Cold front currently moving into far northwest
Osage county with pre-frontal boundary located slightly further
south, near a Ralston, Copan line. Latest CAMs and surface
analysis trends indicate scattered supercells will quickly
develop along frontal boundary in the 3-5 PM range just north of
I-44 with 0-6 KM deep layer shear remaining in 40 to 50 knot
range. Very large hail to baseballs and damaging winds to 70 mph
will be possible in the stronger cells. Although low level wind
fields in the 0-1 KM range are not overly impressive, given the
extreme instability, any deviant storm motion, with a more
southern track, would likely enhance SRH/tornado threat. In
addition, winds are little more backed/stronger across far
northeast Oklahoma and northwest Arkansas near warm front, where a
tornado or two will also be possible. Storms will likely become
more linear with time with multiple strong to severe thunderstorm
clusters pushing into southeast Oklahoma and northeast Arkansas
this evening, transitioning towards a damaging wind threat.

Significantly cooler weather expected behind front Tuesday into
Wednesday as surface high pressure builds over the region. Models
remain in good agreement with stronger upper shortwave moving out
of the northern Rockies and into the central Plains on Thursday.
Shower/thunderstorm chances will begin to ramp up Thursday
afternoon into Thursday night with widespread rain expected with
FROPA. NBM guidance looks good for the remainder of the extended
periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   55  74  50  75 /  40   0   0   0
FSM   58  76  49  77 /  70   0   0   0
MLC   57  74  49  77 /  70   0   0   0
BVO   53  73  48  74 /  10   0   0   0
FYV   54  71  46  72 /  80   0   0   0
BYV   53  70  45  71 /  80   0   0   0
MKO   55  72  49  74 /  80   0   0   0
MIO   53  70  46  71 /  70   0   0   0
F10   55  73  49  76 /  70   0   0   0
HHW   60  75  51  77 /  50  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, May 4, 1:01 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
101 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
101 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL LATE AFTERNOON AND
EVENING...VERY LARGE HAIL...DAMAGING WINDS AND ONE OR TWO
STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

TORNADO.
	RISK...Elevated.
	AREA....Northeast Oklahoma and Northwest Arkansas
    ONSET...After 4 pm.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After 4 pm.

	AREA AT GREATEST RISK...Northeast Oklahoma.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon.

DISCUSSION...
An extremely unstable airmass will be in place this afternoon
across all of eastern Oklahoma and northwest Arkansas.
Thunderstorms are expected to develop along a cold front that will
be entering northeast Oklahoma later this afternoon. Storms along
the front will quickly become severe, with several clusters of
storms expected as the front moves through eastern Oklahoma and
northwest Arkansas later this afternoon and evening. A
few tornadoes, with one or two strong tornadoes, are possible.
Very large hail to baseball size and winds to 70 mph will also be
possible with the strongest storms.

Here is the latest timing for the expected severe weather:

Northeast Oklahoma - 4 to 7 pm.
Southeast Oklahoma and northwest Arkansas - 6 pm to Midnight.

Be weather aware this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is
issued for your area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat returning for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 4, 3:53 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
353 PM CDT Mon May 4 2020

OKZ056-057-042130-
Craig OK-Nowata OK-
353 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAIG AND
NORTHEASTERN NOWATA COUNTIES UNTIL 430 PM CDT...

At 353 PM CDT, a strong thunderstorm was located 4 miles east of
Lenapah, moving northeast at 40 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Lenapah...                        Hollow...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3692 9511 3672 9559 3690 9568 3700 9548
      3700 9538
TIME...MOT...LOC 2053Z 246DEG 37KT 3685 9556
Special weather statement, May 4, 4:01 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
401 PM CDT Mon May 4 2020

OKZ055-056-061-042130-
Rogers OK-Nowata OK-Washington OK-
401 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...SOUTHERN
WASHINGTON AND SOUTHWESTERN NOWATA COUNTIES UNTIL 430 PM CDT...

At 401 PM CDT, a strong thunderstorm was located 3 miles northeast of
Ramona, moving northeast at 25 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Ramona...                         Ochelata...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3672 9575 3657 9566 3649 9600 3663 9600
TIME...MOT...LOC 2101Z 246DEG 21KT 3658 9589
Special weather statement, May 4, 4:32 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
432 PM CDT Mon May 4 2020

OKZ057-058-042200-
Craig OK-Ottawa OK-
432 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG AND NORTHWESTERN
OTTAWA COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, a strong thunderstorm was located 5 miles northwest of
Welch, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Baxter Springs...                 Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Cardin...                         Hollow...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3682 9516 3691 9537 3700 9521 3700 9465
TIME...MOT...LOC 2132Z 246DEG 28KT 3695 9514
Local storm report, May 4, 4:34 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
434 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             6 NE HOLLOW             36.95N 95.19W
05/04/2020  E1.75 INCH       CRAIG              OK   EMERGENCY MNGR

            REPORT FROM LABETTE COUNTY KANSAS EM

&&

MAT
Special weather statement, May 4, 4:53 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Tulsa OK
453 PM CDT Mon May 4 2020

OKZ056>058-042230-
Craig OK-Ottawa OK-Nowata OK-
453 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRAIG...NORTHERN OTTAWA
AND NORTHEASTERN NOWATA COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, strong thunderstorms were located 12 miles south of
Edna and 4 miles north of Welch.
Movement was east at 40 mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Baxter Springs...                 Commerce...
Quapaw...                         Welch...
Treece...                         Picher...
Cardin...                         Hollow...

This includes Interstate 44 between mile markers 323 and 324.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9462 3698 9462 3684 9525 3685 9542
      3689 9551 3695 9549 3700 9538
TIME...MOT...LOC 2152Z 262DEG 34KT 3689 9542 3694 9508
Special weather statement, May 4, 4:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
457 PM CDT Mon May 4 2020

OKZ060-064-066-067-042230-
Tulsa OK-Okmulgee OK-Creek OK-Wagoner OK-
457 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...NORTHWESTERN
WAGONER...NORTHWESTERN OKMULGEE AND SOUTHEASTERN TULSA COUNTIES UNTIL
530 PM CDT...

At 457 PM CDT, strong thunderstorms were located along a line
extending from Bristow to 3 miles west of Sapulpa. Movement was east
at 55 mph.

Nickel size hail will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Kiefer...                         Beggs...
Mounds...                         Kellyville...
Slick...                          Jenks Riverside Airport...
Liberty...                        Hectorville...

This includes Interstate 44 between mile markers 189 and 215.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3575 9603 3608 9564 3606 9622 3576 9651
TIME...MOT...LOC 2157Z 257DEG 46KT 3582 9638 3598 9617

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:05 AM CDTSpecial Weather StatementTSACraig40 min
May 4, 8:12 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers48 min
May 4, 8:19 AM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
May 4, 8:22 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer53 min
May 4, 8:41 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa64 min
May 4, 8:51 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa39 min
May 4, 8:55 AM CDTSevere Thunderstorm WarningTSADelaware65 min
May 4, 9:15 AM CDTRiver Flood WarningTSAOttawa11 hr
May 4, 9:18 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware57 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa49 min
May 4, 9:32 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa43 min
May 4, 3:05 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington55 min
May 4, 3:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 4, 3:53 PM CDTSpecial Weather StatementTSANowata37 min
May 4, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningTSACraig, Nowata41 min
May 4, 4:32 PM CDTSpecial Weather StatementTSAOttawa28 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington31 min
May 4, 4:53 PM CDTSpecial Weather StatementTSACraig37 min
May 4, 4:57 PM CDTSpecial Weather StatementTSATulsa33 min
May 4, 5:01 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner44 min
May 4, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee54 min
May 4, 5:10 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers50 min
May 4, 5:16 PM CDTSevere Thunderstorm WarningTSACreek, Rogers, Tulsa, Wagoner44 min
May 4, 5:18 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa42 min
May 4, 5:31 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers29 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningTSAOttawa29 min
May 4, 5:58 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee, Wagoner32 min
May 4, 5:58 PM CDTSevere Thunderstorm WarningTSAMayes32 min
May 4, 6:04 PM CDTSevere Thunderstorm WarningTSAOkmulgee41 min
May 4, 6:10 PM CDTSevere Thunderstorm WarningTSARogers35 min
May 4, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa10 min
May 4, 6:27 PM CDTSevere Thunderstorm WarningTSAMayes33 min
May 4, 6:33 PM CDTSpecial Weather StatementTSAOttawa27 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee27 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers36 min
May 4, 6:50 PM CDTSpecial Weather StatementTSAOkfuskee25 min
May 4, 6:51 PM CDTAreal Flood AdvisoryTSADelaware, Mayes3 hr
May 4, 6:51 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes39 min
May 4, 6:59 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.